Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 73, NWS St. Louis, MO

March 27, 2008Lincoln County, Montgomery County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2008, 7:16 PM CDT for Lincoln County, Montgomery County, Warren County, Missouri. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2008, 7:16 PM CDT (00:16 UTC)
Expired
Mar 27, 2008, 8:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Lincoln County, MO, Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 41 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:25 PM CDTHAIL 0.75Truxton, MO
Mar 27, 7:40 PM CDTHAIL 0.88Troy, MO
Mar 27, 7:41 PM CDTHAIL 0.75Troy, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
Mar 27, 6:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 280016
SVRLSX
MOC113-139-219-280100-
/O.NEW.KLSX.SV.W.0073.080328T0016Z-080328T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
716 PM CDT THU MAR 27 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  EASTERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI
  EXTREME NORTHERN WARREN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR BELLFLOWER...OR 8 MILES EAST OF MONTGOMERY
  CITY...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAWK POINT...
  DAVIS...
  TROY...
  WINFIELD...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3907 9070 3907 9071 3904 9071 3903 9070
      3894 9069 3898 9136 3905 9140 3911 9070
TIME...MOT...LOC 0016Z 258DEG 39KT 3898 9132

$$

TES
1 follow-up statement
000 
WWUS53 KLSX 280100
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT THU MAR 27 2008

MOC113-139-219-280110-
/O.EXP.KLSX.SV.W.0073.000000T0000Z-080328T0100Z/
WARREN MO-MONTGOMERY MO-LINCOLN MO-
800 PM CDT THU MAR 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN...EASTERN
MONTGOMERY AND EXTREME NORTHERN WARREN COUNTIES EXPIRES AT 800 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 3907 9070 3907 9071 3904 9071 3903 9070
      3894 9069 3898 9136 3905 9140 3911 9070
TIME...MOT...LOC 0016Z 258DEG 39KT 3898 9132

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:54 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 27, 6:54 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT THU MAR 27 2008

.DISCUSSION...
UNSETTLED WX WILL CONTINUE TO PLAGUE REGION OVR THE NXT FEW
DAYS...ALTHOUGH WE SHUD GET A BIT OF A BREAK IN THE FRI-SAT TIME FRAME.

STILL WAITING FOR CONVECTION TO SHOW ITS HAND TO PIN DOWN TNGTS
PCPN. SO FAR MID LVL CAP HAS SUPPRESSED CNVTV INITIATION ALG AND S
OF VRY STG WRMFNT...BUT WITH APRCH OF SFC LO AND WHAT APRS TO BE A
WK SHTWV THINK FORCING WL OVERCOME INHIBITION TO GET TSRA GOING
OVR THE NXT HR OR TWO. HAVE CONTINUED VRY HIGH POPS FOR THE 00Z-
06Z TIME FRAME WITH THE EXPECTATION THAT STORMS WILL FIRE OVR MID
MO SHORTLY...THEN INCR IN AREAL COVERAGE AS THEY WORK INTO AND E
OF MS RVR VLY. WHILE STGST STORMS WL CERTAINLY BE OVR THE S HLF OF
FA DONT THINK THREAT WILL BE ENTIRELY LIMITED TO THE S...AS
ELEVATED CAPE IN VRY COLD AIR IN THE N COULD ALSO PRODUCE
MARGINALLY SVR HAIL FOR A WHILE THIS EVE. AND...LOCALLY HVY RAIN
CAN BE EXPECTED AS WELL.

CDFNT SHUD SURGE SWD DURG THE EVE...WITH TSRA THRT DMSNG FROM N
TO S AND CONFINING TSRA THRT TO FAR S COUNTIES AFT 06Z. TEMPS OVR
N WILL BE COLD ENOUGH TO SUPPORT SNOW...BUT UNCERTAIN THAT PCPN WL
LINGER IN THE COLD AIR LONG ENOUGH FOR THE CHGOVR TO OCR.

FRI-SAT SHUD BE THE QUIETEST DAYS IN THE NR TERM OF THE
FCST...ALTHOUGH THEY PROBABLY WONT BE TOTALLY RAIN-FREE. PCPN ON
FRI SHUD BE LIMITED TO SM LINGERING R- IN THE S DURG THE
MRNG...BUT BY SAT IT APRS THAT CNVTN WILL BGN TO THREATEN ONCE
AGAIN AS STG WAA DVLPS IN ADV OF NXT SHTWV...WITH ELEVATED TSRA
FORMING WITH RETURN OF MODEST INSTABILITY BUT STG ISENTROPIC
LIFT.

CERTAINLY...THE HEAVIEST PCPN THRT WL BE LT SATURDAY NIGHT...THRU
SUN AND MON...AND INTO MON NGT...AS VRY MOIST AND UNSTBL
AMS...QSNTRY FNTL BNDRY...AND SHTWV ENERGY INTERACT ACR AREA.
NO WAY TO SAY FOR CERTAIN HOW MUCH RAIN WILL FALL...BUT THIS IS
NOT THE KIND OF PATTERN WE NEED AFTER THE HEAVY RAIN AND NEAR
RECORD RIVER LEVELS OF LAST WEEK. ESF ISSUED EARLIER ON THIS THRT
AND WL REISSUE WITH THIS FCST PKG AS WELL.

TRUETT

&&

.AVIATION...
FOR THE 00Z TAFS...

LINE OF SHRA AND TSRA TO MOVE THRU THIS EVENING...WITH IFR/LIFR
CEILINGS AND MVFR VISIBILITIES EXPECTED TO CONTINUE OVERNIGHT
BEHIND THE SYSTEM. STRATUS WILL SCT OUT BY TOMORROW
AFTERNOON...WITH NORTH WINDS CONTINUING.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 4:20 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT THU MAR 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
420 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA THIS EVENING. A
FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND LOCALIZED HEAVY RAIN. IN ADDITION...A FEW OF THE STORMS
ALONG AND SOUTH OF INTERSTATE 70 MAY PRODUCE STRONG GUSTY WINDS.

THERE IS ALSO A CHANCE FOR SNOW LATE TONIGHT FOR PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. NO SNOW
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...WITH AN EVEN GREATER THREAT OF THUNDERSTORMS ON
SUNDAY...MONDAY...AND INTO MONDAY NIGHT.

THE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT WILL BE CAPABLE OF
PRODUCING WIDESPREAD HEAVY RAIN...WHICH COULD MEAN ANOTHER FLOOD
THREAT FOR PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HAIL...HEAVY RAIN...OR STRONG
WINDS THAT THEY OBSERVE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Mar 27, 5:49 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             3 NW COLUMBIA           38.98N 92.37W
03/27/2008  E1.00 INCH       BOONE              MO   EMERGENCY MNGR

            AT MEXICO GRAVEL ROAD AND BALLENGER.

&&

TRUETT
Local storm report, Mar 27, 6:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             3 E TAOS                38.50N 92.03W
03/27/2008  E0.88 INCH       COLE               MO   TRAINED SPOTTER

            ALONG HIGHWAY 50 NEAR THE COLE/OSAGE COUNTY LINE

0630 PM     HAIL             LOOSE CREEK             38.51N 91.96W
03/27/2008  E1.00 INCH       OSAGE              MO   EMERGENCY MNGR

&&

FGLASS
Local storm report, Mar 27, 6:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ASHLAND                 38.77N 92.26W
03/27/2008  M1.25 INCH       BOONE              MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Mar 27, 6:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 S ASHLAND             38.70N 92.26W
03/27/2008  E0.75 INCH       BOONE              MO   AMATEUR RADIO

&&

FGLASS
Local storm report, Mar 27, 7:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             COLUMBIA                38.95N 92.33W
03/27/2008  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

            NEAR EXIT 124 OFF I-70

0655 PM     HAIL             HOLTS SUMMIT            38.64N 92.12W
03/27/2008  E1.00 INCH       CALLAWAY           MO   TRAINED SPOTTER

            HAIL LASTED AROUND 10 MINUTES

0657 PM     HAIL             5 SE CHAMOIS            38.63N 91.70W
03/27/2008  E1.00 INCH       OSAGE              MO   TRAINED SPOTTER

0705 PM     HAIL             6 E STEELVILLE          37.97N 91.25W
03/27/2008  E0.88 INCH       CRAWFORD           MO   AMATEUR RADIO

&&

FGLASS
Special weather statement, Mar 27, 7:13 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT THU MAR 27 2008

MOZ065-073>075-280215-
ST. FRANCOIS MO-STE. GENEVIEVE MO-WASHINGTON MO-JEFFERSON MO-
713 PM CDT THU MAR 27 2008

AT 713 PM...A SEVERE...AND POSSIBLY TORNADIC THUNDERSTORM CURRENTLY
LOCATED NEAR STEELVILLE MISSOURI IS MOVING EAST AT 45 MPH AND WILL
IMPACT WASHINGTON COUNTY...SOUTHERN JEFFERSON COUNTY...ST. FRANCOIS
AND STE. GENEVIEVE COUNTIES WITHIN THE NEXT HOUR.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...SHIRLEY...LATTY...POTOSI...
MINERAL POINT...OLD MINES...BLACKWELL...VALLES MILL...BONNE
TERRE...LEADWOOD...PARK HILLS...FRENCH VILLAGE...ROCKY
RIDGE...MINITH...AND ST. MARY.

THIS STORM HAS PRODUCED TORNADOES AND COULD AGAIN AT ANY TIME. THIS
STORM IS ALSO CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS.

SEEK SHELTER AND STAY TUNED TO NOAA WEATHER RADIO FOR THE LASTEST
WARNINGS AND STATEMENTS ASSOCIATED WITH THIS SEVERE THUNDERSTORM.

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:03 PM CDTSevere Thunderstorm WarningLSXGasconade, Lincoln, Montgomery, Saint Charles, Warren42 min
Mar 27, 7:12 PM CDTSevere Thunderstorm WarningLSXSaint Charles48 min
Mar 27, 7:29 PM CDTTornado WarningLSXCrawford, Iron, Washington46 min
Mar 27, 7:42 PM CDTTornado WarningLSXReynolds48 min
Mar 27, 7:46 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Montgomery, Saint Charles, Saint Louis and 1 more59 min
Mar 27, 8:00 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington28 min
Mar 27, 8:10 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Montgomery, Osage50 min
Mar 27, 8:11 PM CDTTornado WarningLSXIron, Saint Francois, Washington34 min
Mar 27, 8:25 PM CDTTornado WarningLSXReynolds35 min
Mar 27, 8:50 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren31 min
Mar 27, 8:54 PM CDTTornado WarningLSXIron, Reynolds36 min
Mar 27, 8:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis16 min
Mar 27, 8:59 PM CDTTornado WarningLSXReynolds46 min
Mar 27, 9:07 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois38 min
Mar 27, 9:25 PM CDTTornado WarningLSXMadison50 min
Mar 27, 10:00 PM CDTSevere Thunderstorm WarningLSXMadison31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.